Steroids - how much can you take without doing any lasting damage?

I was taken off Leflunomide last Autumn as it was causing severe high blood pressure and put on track to start Humira. To bridge the gap I was given a reducing dose of Prednisolone - 2 weeks 20mg/daily, 2 weeks 15mg, 2 weeks 10mg and 4 weeks 5mg. Even on the 5mg/daily I felt fairly normal and capable of doing everything I had to do, work, caring for myself etc. As soon as I stopped, even though I had started the Humira I had a massive flare up. It's been five weeks now and I'm struggling to do anything and in terrible pain. I've had three Humira injections but they haven't helped yet. Is it worth asking for more prednisolone? Would I be allowed it? Would my GP be able to prescribe it? How much lasting damage does this sort of dosage really do?

I'll make a GP appointment in the morning but I usually have to wait two or three weeks to see him. I'm due to see my Rheumy end of Feb but don't think I can wait that long.

CheersXXX

16 Replies

oldestnewest
  • There is some thought that 5 mg is about the maximum you can take longer term without it taking over your adrenal function of making its own "steroids", but it really is incredibly individual. Some folk have been thrown into adrenal crisis on much much lower doses or for less time than others, There also seems to be some evidence that even relatively short term use can impact on bone density, etc. My GP has limits of a short course (5-7 days) every three months absolute maximum, or up to three months total in one year at low dose, or 3 injections in one year as being the limit, but even that I suspect is rather too much for ongoing safety.

    The humira can take 3-6 months to really kick in so you might be waiting a bit yet. It would definitely be worth talking to your GP about extending the very low dose prednisone a bit longer, but its whether you want to take that risk or not because the longer you are on it the harder it will be to come off - even if the humira starts working. You could also talk to GP about other options like taking NSAIDs a bit more regularly to try and deal with the inflammation, or having an IM steroid injection to cover you for a bit longer, or get the GP to get advice from the rheumatologist. It might even be possible to alter the dose or timing of the humira.

    Its not an easy problem to deal with. If it were me, I think I'd try to ride it out a bit longer before succumbing to steroids again, but I'm not in your shoes and can't possibly know how badly its affecting you.

  • Thanks, I guess I just need to soldier on a bit, would be easier if I didn't have to work. I can't take NSAIDs at all as I get asthma if I take aspirin. I did notice a slight improvement for a few days after my last Humira injection, I'm hoping that will gradually increase as time goes on.

    XX

  • I'd go and talk to your GP at least about it, as it sounds as if you are getting to the end of your tether and you do need a better strategy for managing pain. Aspirin is quite a different NSAID, so others might suit you better and not trigger asthma, so worth asking if you haven't already tried a range of them. And there are different types of pain relief apart from NSAIDS. If not, then some people have no option but to take steroids for long periods. GPs can prescribe steroids, and can also give you other supplements to help prevent it affecting your bones. Which doesn't stop the other side effects but helps a bit, and even 2 mg might make the difference for you until the Humira kicks in. But the GP will know your medical history, so will be able to discuss pros and cons with you, and may even have other suggestions. I think that being in chronic pain is so incapacitating that you should go and talk to someone medical about it sooner rather than later. Good luck. Polly

  • I do sometimes use Ibuprofen gel even though I was told not to and didn't have any bad effects from it, I also tried voltarol gel but that made me feel ill. I got some prescription co-codamol before Christmas, with a higher codeine content than the over the counter ones but I took two one evening and suddenly came over sick and drenched in a cold sweat then woke up on the floor covered in vomit, I'm a bit scared to take them again! I've got some amytriptyline now and it helps me sleep but knocks me out for the whole of the next day too so I can't take it if I'm working.

    I do seem to have a lot of bad reactions to drugs!

    xx

  • If you had taken the OTC cocodamol OK before that, I'd suspect that it was just that you increased the dose far too suddenly. The strong prescription ones are a huge amount more powerful than the OTC ones, so you probably should have just taken just one the first time rather than two. I've heard people have the same problem when they have been given tramadol - gone straight in at the maximum 2 x four times a day instead of just starting at one a day and building it up to what you need.

    Amitrip. does have that knock out effect, but you get over it if you take it regularly, and if you take it a full 12 hours before you want to wake up - which means a bit earlier in the evening than just before you go to sleep.

  • Its unfair the way that some of us just can't seem to take the drugs that others cope fine with isn't it Dogrose. Have you tried taking the Amitriptyline much earlier - say about 8 or 9pm? My GP doesn't approve of the gels because he says you can never know how much you are actually absorbing so I take Ibuprofen or Naproxen if anything flares up. I don't think you should touch co-codamol again for sure!

  • I could try it earlier, maybe on a day I'm not working next day, I do need to get to bed within half an hour of taking it though, knocks me out like a light! I've not had any negative feedback re the gels from my GP or Rheumy. xx

  • Well if you can't take the ibuprofen orally (is that what you mean re asthma?) then I'm sure its fine but its not as effective for systemic inflammation and what my GP abs another health professional friend both said is that you just can't monitor how much ibuprofen you are taking in the same way - which makes sense to me? But if it works then use it - anything that lessens your pain has to be good I'm sure. TTx

  • i can't take asprin (or ibroprofen) either because i've got asthma but there are other nsaids out there - i take two celebrex tablets - it might be worth asking your rheumy or gp to prescribe it for you

  • Trouble is aspirin actually gives me asthma which makes it much more dangerous for me to take any NSAID (I also had a severe asthma attack when I tried t take Hydroxychloroquine) and I have been told not to take any. xx

  • celebrex is supposed to be safe for asthmatics (sorry i didn't explain better) i know it doesn't make me wheezy, i'm exactly the same with new meds - i'm terrified of having an allergic reacton or am asthma attack.

    you could try tramadol too - (i know the fear of new meds is huge hurdle but uping your steroid inhalor and having an antihistamine at hand will help you if you stary wheezing) i cant take codiene either, but morphine and paracetamol don't effect my asthma.

    i hope you can find some painkillers you can use

  • Earthwitch is so right about steroids causing problems with bone density. I used to rely on prednisolone, I felt wonderful but have paid a high price! Osteoporosis with 2 fractured

    vertebrae and constant back pain. Please be wary of STEROIDS. Ages ago I asked a consultant.. 'what is a SAFE dose of Prednisolone?' He replied, ' There isn't one!' Beware.

  • I will, so seductive isn't it? xx

  • I have had intermittent treatment with steroids for many years with flare-ups.

    In the last five years I have been on continual steroids - weaning down and then having to go back up. But on the way down again currently thank goodness. The rheumy consultant says he's happy for me to be on anything under 5mg. My bone density is fine - above average, but I do always exercise as soon as I can after a flare. And I haven't developed anything else like diabetes (although it's a struggle to keep my weight down to normal).

    So they can be wonderful, but the response of each individual is different and some people can't tolerate them. In the early stages of getting established on a suitable combination of treatments for the disease, they can be very helpful.

  • Thanks for all the answers and discussion folks. I'm a bit tearful now, have to gimp down a long steep icey hill to work when all I want to do is snuggle in a nice warm bed with my pusses and sleep :-( xxx

  • I have been on 5mgs Prednisone for in excess of 5 years and wasn't diagnosed with RA until 6 mths ago my bone density is ok but when they try to reduce my steroids I have bad flare ups. I have problems with my liver so I am taking Sulphalazine, increasing the dose slowly.

You may also like...